Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 3, NWS Burlington, VT

July 2, 2023Clinton County, New York

NWS Burlington, VT issued this flash flood warning at Jul 2, 2023, 12:05 PM EDT for Clinton County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2023, 12:05 PM EDT (16:05 UTC)
Expired
Jul 2, 2023, 3:15 PM EDT
In force
3 hr
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Flood severity
None

County Clinton County, NY

The radar

The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 4.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2023-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2023-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 10:50 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 2, 10:50 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1050 AM EDT Sun Jul 2 2023

.SYNOPSIS...
As an upper level trough approaches from the Great Lakes, another
day of showers and possible thunderstorms can be expected
today. Some of these showers may produce locally heavy rain. The
slow-moving nature of the upper trough will maintain chances
for thunderstorms Monday and Independence Day, but the bulk of
each day will feature partly sunny skies with near normal
temperatures and humid conditions. A warming and drying trend is
anticipated for the middle of next week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1050 AM EDT Sunday...Forecast is in good shape. Main
change was to remove thunder mention across all of Vermont aside
from far northwestern areas given the stable air and related
lack of instability. Farther west, we will be monitoring for
convective initiation, and related rainfall footprints,
generally near Route 11, especially near the Great Chazy River
where flooding is ongoing. Mesoanalysis, including RAP model and
satellite observations, indicates a sharp instability gradient
(from zero CAPE near Lake Champlain to at least 1500 J/kg in
northwestern St. Lawrence County) across this region with little
in the way of the dense cloud cover which is limiting heating
farther south and east.

Previous Discussion...
An upper level trough approaching from the Great Lakes will
bring another day of showers to the region. Widespread cloud
cover will limit instability, however some thunder may still be
possible. The greatest threat with any of the showers today will
be heavy rainfall, with PWAT values of 1.75" and possibly
greater. WPC continues to keep the region in Marginal/Slight
Risk ERO tomorrow. The greatest threat of the heaviest rainfall,
and showers in general, will be across southern Vermont. With
all of the rainfall from previous days, there is increased
potential for localized flooding (see the hydro section for more
details). With the abundant cloud cover daytime high
temperatures will be cooler, in the mid to upper 70s, however
overnight lows will only drop into to the 60s.

Monday will feature another day of showers, with locally heavy
rainfall expected. Despite the chance for showers, they look to be
more isolated and scattered in nature, with showers bubbling over
the higher terrain and drifting northeastward. Instability will be
rather limited once again, with temperatures only rising into the
mid to upper 70s, and CAPE values on the 500-750 J/kg range. The
abundant moisture will continue to make it feel humid.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 425 AM EDT Sunday...Precipitations should diminish Monday night
with the lack of forcing. With any clearing skies and light winds,
there is good potential for fog or low stratus developing overnight,
especially with the recent rainfall. Overnight lows will continue to
be the low to mid 60s.

Tuesday looks to be another day of scattered to isolated showers,
with the timing and location of any convection rather uncertain.
Despite the chance for showers, there will likely be some periods of
partly sunny skies and dry weather, especially in the morning.
Temperatures will be warmer, with highs in the upper 70s to low 80s.
Once again, the chances of shower will decrease in the evening, with
the potential for more fog development. Lows will continue to be in
the low to mid 60s, with some locally cooler spots in the higher
terrain.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 425 AM EDT Sunday...Heat continues to build into the second
half of the week as Wednesday and Thursday feature some of the
hottest and most humid conditions of late. This will be largely
caused by mid and upper level ridging overhead and southwesterly
flow, and the chances of 90F+ highs Thursday continue to look
favorable across the Champlain and Connecticut River valleys.
Isolated showers and thunderstorms are possible each day, though
warm mid levels still look to hinder cumulus growth. With warm
nights in the 60s, those with limited access to air conditioning and
individuals sensitive to heat should use caution and remember to
stay hydrated.

A meager cold front will provide slightly cooler highs into the
weekend as well as bring an increased chance of precip to the
forecast area. Daytime temps will fall back toward the upper
70s/lower 80s by Saturday, and showers with embedded thunderstorms
could be widespread under humid conditions. There remains
uncertainty in the exact speed of the front, however, and therefore
the timing of the precip and cooler temps could shift slightly as
the event approaches.

&&

.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
Through 12Z Monday...MVFR conditions prevail at all terminals
this morning, due to a mix of lower ceilings and reduced
visibilities, which is expected to continue through most of the
forecast period. Showers and chance thunderstorms will continue
throughout the day today. These showers may created localized
IFR conditions, especially in heavier rainfall. Winds will
generally be southerly between 5 to 20 kts, although some
stronger gusts cannot be ruled out. Overnight tonight there is
the potential for fog development given recent rainfall and
generally light winds.

Outlook...

Monday: Mainly VFR, with areas MVFR possible. Chance SHRA, Slight
chance TSRA.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHRA,
Slight chance TSRA.
Independence Day: Mainly VFR, with local MVFR possible. Chance
SHRA, Chance TSRA.
Tuesday Night: VFR. Slight chance SHRA.
Wednesday: VFR. Chance SHRA.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Chance SHRA.

&&

.HYDROLOGY...
WPC continues to have much of the region under Marginal to
Slight for excessive rainfall. With PW values of 1.6-1.8",
locally heavy rainfall is possible today, especially across
southern Vermont.There is somewhat better upper support with
700-500mb height falls pushing eastward from the eastern Great
Lakes. The latest model guidance continues to support rainfall
amounts >1" across southern Vermont, however when and where
convection develops will influence rainfall amounts. The wet
antecedent conditions will also make areas more susceptible to
flooding, so localized flooding will need to be monitored.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Kremer
NEAR TERM...Kremer/Kutikoff
SHORT TERM...Kremer
LONG TERM...Storm
AVIATION...Kremer
HYDROLOGY...Kremer
Hazardous weather outlook, Jul 2, 3:37 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
337 AM EDT Sun Jul 2 2023

NYZ026>031-034-035-087-VTZ001>011-016>021-030745-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
337 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

More showers, with a chance of thunderstorms, are expected across the
region. The greatest threat will be locally heavy rainfall, which may
cause localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 2, 11:24 AM EDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
1124 AM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 AM     Flood            1 NNW Irona             44.92N  73.71W
07/02/2023                   Clinton            NY   Public

            Video on social media shows flood waters over Timber
            Lane in Mooers Fork.

&&

Event Number BTV2301635

Clay

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:26 AM EDTSpecial Weather StatementBTVFranklin94 min
Jul 1, 8:17 PM EDTAreal Flood WarningBTVClinton, Franklin3 hr
Jul 2, 12:52 AM EDTAreal Flood WarningBTVClinton, Franklin3 hr
Jul 2, 1:22 AM EDTFlash Flood WarningBTVClinton6 hr
Jul 2, 2:04 AM EDTAreal Flood WarningBTVClinton5 hr
Jul 2, 9:32 AM EDTAreal Flood WarningBTVClinton6 hr
Jul 2, 2:21 PM EDTFlash Flood WarningBTVClinton, Franklin3 hr
Jul 2, 3:13 PM EDTFlash Flood Warning Considerable damage threatBTVClinton, Franklin3 hr
Jul 2, 5:28 PM EDTAreal Flood WarningBTVClinton, Franklin2 hr
Jul 2, 6:12 PM EDTAreal Flood WarningBTVClinton, Franklin2 hr

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.